A case report published in the New England Journal of Medicine describes an occurrence of black hairy tongue in a patient treated with minocycline.
The case involved a 55-year-old female patient who had been admitted to the hospital after suffering injuries from a car accident. The patient had developed a polymicrobial wound infection which was treated with intravenous meropenem and oral minocycline.
Within 1 week of starting treatment, her tongue became discolored (Image A) and she reported nausea and dysgeusia. Clinicians suspected black hairy tongue, “a benign condition characterized by hypertrophy and elongation of filiform papillae on the surface of the tongue, with brownish-black discoloration.”
Factors that may predispose a patient to black hairy tongue include smoking, poor oral hygiene, dry mouth, oxidizing mouthwashes, and medications such as antibiotics. Management of black hairy tongue generally includes remove of the potential causative agent and improvement of oral hygiene practices.
In this case, within 4 weeks of minocycline discontinuation, the patient’s tongue returned to a normal color (Image B).
For more information visit nejm.org.